Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 82, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 3, 2020, 8:21 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 8:21 AM CDT (13:21 UTC)
- Expired
- May 3, 2020, 9:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 142 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 8:40 AM CDT | HAIL 1.5 | 2 S Beulah, KS | SOCIAL MEDIA POST OF 1.5 INCH HAIL DAMAGING CARS. |
| May 3, 8:50 AM CDT | TSTM WND DMG | 2 Ene Petersburg, KS | THUNDERSTORM WINDS RESULTED IN OVER 2000 OUTAGES BETWEEN ELSMORE, HIATVILLE AND DEVON, KS. |
| May 3, 9:00 AM CDT | TSTM WND DMG | Fort Scott, KS | POWER LINES REPORTED DOWN DUE TO AN ESTIMATED 60 MPH WIND. |
| May 3, 9:15 AM CDT | HAIL 1 | 1 S Pittsburg, KS | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 3, 9:16 AM CDT | HAIL 1 | 2 Se Frontenac, KS | NICKEL- TO QUARTER-SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1461 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
975
WUUS53 KSGF 031321
SVRSGF
KSC011-037-031415-
/O.NEW.KSGF.SV.W.0082.200503T1321Z-200503T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
821 AM CDT Sun May 3 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Bourbon County in southeastern Kansas...
Crawford County in southeastern Kansas...
* Until 915 AM CDT.
* At 821 AM CDT, severe thunderstorms were located along a line
extending from near Moran to 10 miles southeast of La Harpe to near
Thayer, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pittsburg... Fort Scott...
Frontenac... Girard...
Arma... Marmaton...
Cherokee... Mulberry...
Chicopee... Mccune...
Franklin... Bronson...
Arcadia... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Mapleton... Burgess...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9508 3804 9461 3734 9462 3734 9507
3738 9507 3739 9509
TIME...MOT...LOC 1321Z 278DEG 42KT 3797 9511 3777 9522 3753 9543
HAIL...1.00IN
WIND...60MPH
$$
Raberding2 follow-up statements
143
WWUS53 KSGF 031330
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
830 AM CDT Sun May 3 2020
KSC011-037-031415-
/O.CON.KSGF.SV.W.0082.000000T0000Z-200503T1415Z/
Bourbon KS-Crawford KS-
830 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR BOURBON AND CRAWFORD COUNTIES...
At 828 AM CDT, severe thunderstorms were located along a line
extending from near Bronson to 10 miles south of Moran to near
Galesburg, moving east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...ASOS in Iola reported a 76 mph wind gust.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Pittsburg... Fort Scott...
Frontenac... Girard...
Arma... Marmaton...
Cherokee... Mulberry...
Chicopee... Mccune...
Franklin... Bronson...
Arcadia... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Mapleton... Burgess...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9508 3804 9461 3734 9462 3734 9507
3738 9507 3739 9509
TIME...MOT...LOC 1328Z 278DEG 42KT 3796 9506 3776 9517 3752 9538
HAIL...1.00IN
WIND...70MPH
$$
Raberding705
WWUS53 KSGF 031346
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
846 AM CDT Sun May 3 2020
KSC011-037-031415-
/O.CON.KSGF.SV.W.0082.000000T0000Z-200503T1415Z/
Bourbon KS-Crawford KS-
846 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR BOURBON AND CRAWFORD COUNTIES...
At 846 AM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Fulton to 6 miles south of Redfield to
near St. Paul, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail has been reported
with these storms.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Pittsburg... Fort Scott...
Frontenac... Girard...
Arma... Marmaton...
Cherokee... Mulberry...
Chicopee... Mccune...
Franklin... Bronson...
Arcadia... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Mapleton... Burgess...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9508 3804 9461 3734 9462 3734 9507
3738 9507 3739 9509
TIME...MOT...LOC 1346Z 275DEG 48KT 3801 9486 3774 9486 3750 9508
HAIL...1.00IN
WIND...70MPH
$$
RaberdingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:58 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 3, 6:58 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Springfield MO 658 AM CDT Sun May 3 2020 .SHORT TERM...(Today and tonight) Issued at 237 AM CDT Sun May 3 2020 A rather weak front was located across central Missouri this morning. Showers and thunderstorms are expected to develop along this boundary as short waves move through the zonal upper level flow today and the front sags south. The CAMS models are struggling a bit this morning, showing showers developing where the radar was clear. However, there is more confidence for shower and storm development as we approach sunrise as a 500mb jet moves over Missouri and the front sags into the Ozarks. Model continue to suggest elevated instability will be sufficient at up to around 1200-1500 J/kg but shear remains weak at less than 20kts. This would allow for some strong to isolated severe storms this morning marginally severe hail and winds possible. Temperatures today will be more seasonable than yesterday but will still climb into the lower to middle 70s. High pressure will move over Missouri This evening and overnight which will bring a break in rain chances with a mild night expected for the region. .LONG TERM...(Monday through Saturday) Issued at 237 AM CDT Sun May 3 2020 The frontal boundary will lift back north during the day Monday and bring the potential for severe weather to the region. With eh return flow and increasing moisture, severe thunderstorms will be possible. Models show from 1500 to 2500 j/kg of instability during the day, though cloud cover may limit heating a bit. Steep mid level lapse rates will be present and the overall shear expected may allow for storms to initially develop as discrete storms or supercells with large hail and damaging winds the main concerns. The wind fields and low level helicity values are not conducive for tornado formation but it will remain a feature to monitor. Especially where storms move along the front or surface boundaries. With the potential for very strong updrafts, hail to golf balls in size or possibly larger will be possible. The system will also be bring the potential for some localized heavy rainfall with may produce some localized flooding in flood prone areas Monday night into Early Tuesday morning. The remainder of the week looks fairly quiet with cooler weather expected. Daily highs will be about 5-10 degrees below normal as we get into the end of the week where normal daily highs this time of year are in the lower 70s. The cooler weather will be thanks to northwesterly upper level flow and and rounds of Canadian air sliding across the plains into the region. A quick moving system should bring some rain to the Ozarks Thursday night into Friday but other than this the period from 6-14 days from now looks rather quiet and cool. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 647 AM CDT Sun May 3 2020 A front will slowly sag south through the area today. An area of thunderstorms across eastern Kansas will move east across the Ozarks through this morning. This will bring MVFR ceilings as the storms move across the area. Once the storms move through the region, Ceilings will lift to low end VFR for the remainder of today and into the overnight hours. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Hatch
Hazardous weather outlook, May 3, 5:15 AM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 515 AM CDT Sun May 3 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 515 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. DISCUSSION... A few storms are possible across southeastern Kansas and the southern Missouri Ozarks through this morning. The strongest storms could be capable of hail up to the size of quarters. Damaging straight line winds will also be possible with the most intense storms. Not all locations will be effected as coverage will be more scattered in nature. .DAYS TWO THROUGH SEVEN...Monday through Saturday. More robust thunderstorms are expected Monday afternoon and evening. Severe thunderstorms are very likely on Monday, with large hail to the size of golf balls and damaging wind gusts being primary hazards with this activity. Localized areas of flooding can not be ruled out on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:45 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 45 min |
| May 3, 9:13 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 17 min |
| May 3, 9:28 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.